Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 121, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 18, 2013, 10:11 PM CDT for Clay County, Norman County, Minnesota; Cass County, Traill County, North Dakota. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2013, 10:11 PM CDT (03:11 UTC)
- Expired
- Sep 18, 2013, 11:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 10:20 PM CDT | HAIL 1.25 | 2 Ssw Hendrum, MN | |
| Sep 18, 10:29 PM CDT | HAIL 0.5 | Hendrum, MN | VERY HEAVY RAIN AS WELL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2831 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
984
WUUS53 KFGF 190311
SVRFGF
MNC027-107-NDC017-097-190415-
/O.NEW.KFGF.SV.W.0121.130919T0311Z-130919T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 PM CDT WED SEP 18 2013
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
SOUTHWESTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
NORTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 1115 PM CDT
* AT 1010 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
CASSELTON...NEAR ARMENIA...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PROSPER AROUND 1020 PM CDT.
ARGUSVILLE AROUND 1035 PM CDT.
GARDNER AROUND 1040 PM CDT.
GRANDIN AROUND 1045 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE GEORGETOWN...PERLEY...HENDRUM
AND HALSTAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4742 9685 4722 9650 4688 9718 4694 9737
TIME...MOT...LOC 0311Z 235DEG 23KT 4702 9718
HAIL...1.50IN
WIND...60MPH
$$
DTR2 follow-up statements
837
WWUS53 KFGF 190329
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1029 PM CDT WED SEP 18 2013
MNC027-107-NDC017-097-190415-
/O.CON.KFGF.SV.W.0121.000000T0000Z-130919T0415Z/
NORMAN MN-CASS ND-TRAILL ND-CLAY MN-
1029 PM CDT WED SEP 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLAY AND SOUTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND
SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 1115 PM CDT...
AT 1024 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HENDRUM TO AMENIA...AND MOVING NORTHEAST AT 25 MPH. LARGE
HAIL IS LIKELY FROM THESE STORMS.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE CONTINUE TO IMPACT AREAS NEAR...
HENDRUM...GARDNER...PROPSER...AND ARGUSVILLE THROUGH 1115 PM.
OTHER LOCATIONS IN THE WARNING INCLUDE PERLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4742 9685 4722 9650 4688 9718 4694 9737
TIME...MOT...LOC 0328Z 235DEG 23KT 4730 9672 4701 9721
HAIL...1.50IN
WIND...60MPH
$$
DTR103 WWUS53 KFGF 190400 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1100 PM CDT WED SEP 18 2013 MNC027-107-NDC017-097-190409- /O.CAN.KFGF.SV.W.0121.000000T0000Z-130919T0415Z/ NORMAN MN-CASS ND-TRAILL ND-CLAY MN- 1100 PM CDT WED SEP 18 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND SOUTHWESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA IS CANCELLED... THE LINE OF THUNDERSTORMS FROM HENDRUM TO AMENIA TO 5 MILES NORTH OF CASSELTON IS WEAKENING AND IS NOW BELOW SEVERE LIMITS. HEAVY RAINFALL AND PEA HAIL THE MAIN THREAT. LAT...LON 4742 9685 4722 9650 4688 9718 4694 9737 TIME...MOT...LOC 0359Z 235DEG 23KT 4741 9648 4712 9697 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:07 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 18, 9:07 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 907 PM CDT WED SEP 18 2013 .UPDATE... ISSUED AT 910 PM CDT WED SEP 18 2013 THERE IS A SEVERE MCS MOVING EAST OF MBG...WITH DAMAGING WINDS THE MAIN THREAT. EXPECT THIS MCS TO MOVE ACROSS THE SOUTHERN 1/3 OF THE AREA OVERNIGHT. THERE IS VERY HIGH INSTABILITY STILL IN PLACE...AND EXPECT THIS MCS TO MAINTAIN ITSELF AS IT MOVES ACROSS THE REGION. HAVE MENTIONED SEVERE WORDING IN THE GRIDS FOR THE SOUTH FOR THIS MCS. OTHERWISE...SHOWERS AND STORMS SHOULD INCREASE FROM WEST TO EAST AS THE COLD FRONT AND STRONG UPPER SUPPORT MOVES THROUGH OVERNIGHT. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 255 PM CDT WED SEP 18 2013 MAIN FORECAST CHALLENGE CONCERNS NEAR TERM CONVECTIVE POTENTIAL AND TEMPERATURES THROUGH THE PERIOD. UNCERTAINTIES IN CONVECTIVE POTENTIAL CONTINUE FOR LATE AFTERNOON INTO THIS EVENING. SURFACE LOW BEST ORGANIZED ACROSS WEST CENTRAL ND WITH NW-SE ORIENTED BOUNDARY ALONG ND/SD BORDER INTO SW MN. VCNTY SFC LOW AND ALONG BOUNDARY WOULD APPEAR TO BE FAVORED LOCATION FOR CONVECTIVE INITIATION HOWEVER THIS AREA IS AND IS PROGGED BY MODELS TO REMAIN STRONGLY CAPPED INTO THIS EVENING. WATER VAPOR LOOP INDICATING LEAD SHORTWAVE AND ASSOCIATED PCPN LIFTING FROM N WEST-N CENTRAL ND INTO S CANADA. APPEARS TO BE ANOTHER IMPULSE IN SE WYO WITH MAIN WAVE MOVING INTO EASTERN MT. WILL TAKE SOME TIME...LATER THIS EVENING FOR THE LATER MID LEVEL SUPPORT FEATURES TO REACH OUR FA. CLEARING CONTINUES TO WORK INTO FAR SOUTHERN FA HOWEVER WITH CONVECTIVE TEMPERATURES IN THE MID-UPPER 90S AND MID LEVEL ASSIST FARTHER WEST NOT SURE HOW MUCH DEVELOPMENT WILL OCCUR. MESOSCALE/OPERATIONAL MODELS NOT VERY IMPRESSIVE WITH EARLY EVENING DEVELOPMENT...WAITING FOR LATER TONIGHT WHEN COLD FRONT AND WAVE REACHES FA. WITH UNCERTAINTIES DID NOT FIDDLE MUCH WITH POPS FOR TONIGHT. COLD ADVECTION HOLDS OFF AFFECTING MAINLY FAR NW FA TOWARDS AM SO TEMPERATURES WILL BE MILD TONIGHT. WITH MODELS MORE ROBUST WITH QPF ALONG COLD FRONT BACKED UP HIGHER POPS FURTHER WEST TOMORROW AM AND IF TRENDS CONTINUE MAY NOT BE HIGH ENOUGH BUT LATER SHIFTS CAN ADJUST. GFS/ECMWF ALSO NOT AS IMPRESSIVE WITH DRY SLOTTING BUT EXPECT PCPN TO WIND DOWN FROM WEST TO EAST ESPECIALLY DURING THE AFTERNOON. STEADY COLD ADVECTION DURING THE DAY WILL HOLD TEMPERATURES DOWN AND RESIDUAL CLOUD COVER WILL ALSO HAVE AN IMPACT ON TEMPERATURES. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 255 PM CDT WED SEP 18 2013 WILL CONTINUE WITH LOW POPS ACROSS NORTHERN MN FRIDAY AS COLD POCKET TRAVERSES AREA DURING THE DAY. REMAINDER SHOULD BE DRY BUT WITH BLO AVERAGE TEMPERATURES. HIGH PRESSURE BUILDS IN FRIDAY NIGHT. AT THIS POINT FROST DOES NOT LOOK TO BE A MAJOR ISSUE. SATURDAY WILL REMAIN COOL WITH TEMPERATURES GENERALLY IN THE 60S. 12Z MODELS STILL SHOWING UNIFORMITY DEPICTING RIDGING ALOFT TO START THE PERIOD FOLLOWED BY PREDOMINATING SOUTHWEST FLOW...AS LONGWAVE TROUGH MOVES INTO INTERMOUNTAIN/GREAT BASIN REGION. THE STRONGEST SIGNAL FOR PRECIP STILL APPEARS TO BE MONDAY-MONDAY NIGHT AS WAVE PIVOTS INTO SOUTH CENTRAL CANADA AND IS REPLACED BY MORE SOUTHWEST FLOW. DRY CONDITIONS LIKELY FOR MUCH IF NOT ALL OF THE TIME TUESDAY AND WEDNESDAY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 640 PM CDT WED SEP 18 2013 EXPECT IFR/MVFR CIGS TO SLOWLY DISSIPATE FROM SW TO NE OVERNIGHT. THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND STORMS WITH WINDS SHIFTING TO THE NW BY THU MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
Hazardous weather outlook, Sep 18, 5:19 AM CDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 519 AM CDT WED SEP 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 519 AM CDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SWEEP ACROSS THE DAKOTAS THIS EVENING AND OVERNIGHT...RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE STRONG TO SEVERE ACROSS EASTERN NORTH DAKOTA INTO EXTREME NORTHWESTERN MINNESOTA. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA THURSDAY MORNING BEFORE MOVING EAST THURSDAY AFTERNOON AND EVENING. THE NEXT BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION WILL BE NEXT SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA. ROGERS
In the hours before
Local storm report, Sep 18, 8:21 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 WSW COGSWELL 46.09N 97.84W
09/18/2013 E1.00 INCH SARGENT ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Sep 18, 8:31 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 W COGSWELL 46.11N 97.85W
09/18/2013 E1.75 INCH SARGENT ND STORM CHASER
VIA SPOTTERNETWORK
&&
MEWENSLocal storm report, Sep 18, 9:35 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 2 S BRAMPTON 45.97N 97.78W
09/18/2013 E1.25 INCH SARGENT ND PUBLIC
&&
MEWENSSpecial weather statement, Sep 18, 9:54 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 954 PM CDT WED SEP 18 2013 NDZ030-039-190345- CASS ND-TRAILL ND- 954 PM CDT WED SEP 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAILL AND CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 1045 PM CDT... AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF THUNDERSTORMS ABOUT 3 MILES NORTHWEST OF CASSELTON TO NEAR BUFFALO...OR 22 MILES WEST OF FARGO...MOVING TO THE NORTHEAST AT 25 MPH. OTHER STORMS WERE ALSO LOCATED IN NORTHERN CASS COUNTY NEAR HUNTER AND GRANDIN AND JUST EAST OF GALESBURG IN TRAILL COUNTY. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS. THE STORMS WILL IMPACT AREAS MUCH OF CENTRAL INTO NORTHEASTERN CASS COUNTY THROUGH 1045 PM. STORMS MAY DEVELOP INTO THE FARGO-WEST FARGO AREAS AFTER 10 PM. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4736 9698 4716 9685 4673 9722 4675 9751 TIME...MOT...LOC 0252Z 227DEG 22KT 4691 9728 DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:36 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 54 min |
| Sep 18, 10:58 PM CDT | Areal Flood Advisory | FGF | Norman | 3 hr |
| Sep 18, 11:25 PM CDT | Dense Fog Advisory | FGF | Beltrami, Clearwater, Hubbard, Kittson, Lake of the Woods, Marshall and 4 more | 10 hr |
| Sep 18, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 62 min |
| Sep 18, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 51 min |
| Sep 19, 12:35 AM CDT | Special Weather Statement | FGF | Beltrami | 55 min |
| Sep 19, 1:02 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 58 min |
| Sep 18, 8:01 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Sep 18, 8:49 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 56 min |
| Sep 18, 9:26 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 64 min |
| Sep 18, 9:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 64 min |
| Sep 18, 9:54 PM CDT | Special Weather Statement | FGF | Cass | 51 min |
| Sep 18, 9:57 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 63 min |
| Sep 18, 10:57 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.